Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Addicted to corex cough syrup. What should be done?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
hi my younger brother is addicted with corex cough serup. Is there a medicine available to treat the addiction
Posted Wed, 9 Jan 2013 in Drug Abuse
Answered by Dr. Ashish Mittal 1 hour later
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Corex is a cough syrup and it contain chlorpheniramine maleate (CPM) and codeine phosphate. CPM causes sedation. Codeine is an opioid compound which causes feeling of wellbeing and it is responsible for corex addiction. Opioid are highly addictive substance. It lead to psychological and physical dependence on it.

Sudden stoppage of corex lead to severe withdrawal like anxiety, lack of sleep, diarrhea and body ache etc. Which make it impossible to leave corex without help. Apart from that patient motivation is also needed to quit it.

To quit corex help of psychiatrist is needed as deaddiction is a complex and specialised work.

For de addiction from corex following steps are followed:
-Consent of the patient: So motivate him for treatment.
-Motivational interviewing: by the psychiatrist.
-Stoppage of corex with prevention of discomfort or withdrawal by safe and long acting opioid compounds. Slowly tapering and stoppage of opioid compound over a period of few days.
-Relapse prevention counseling.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Dr Ashish XXXXXXX Mittal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor